Oklahoma, 2019

Damaging Wind in Oklahoma, August 20, 2019

August 20, 2019 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed during the late afternoon across the terrain of southeastern Oklahoma. The strongest storms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the late afternoon across the terrain of southeastern Oklahoma. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 20, 5:36 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 20, 5:36 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
636 PM CDT Tue Aug 20 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Few to broken mid/high clouds and variable winds associated with
ongoing convection will continue to overspread parts of Eastern
Oklahoma and Northwest Arkansas over the next couple of hours.
Beyond that...few to scattered high clouds and light winds should
be common overnight. During the day Wednesday...few to scattered
mid and high clouds should again develop over the CWA with
southerly winds common for most locations. A slight chance of
showers and thunderstorms could become possible mid/late
afternoon...though with uncertainty of coverage will hold off on
mentioning at any one TAF site. VFR conditions are forecast
through the period.

&&

.PREV DISCUSSION... /Issued 317 PM CDT Tue Aug 20 2019/

DISCUSSION...
Main forecast concerns are the potential for more dangerous heat
and humidity tomorrow, as well as the increased organized
thunderstorm potential to close out the work week and open the
upcoming weekend.

This afternoon, heat index values have again exceeded 110 across a
large portion of eastern Oklahoma and west central Arkansas, with
values above 105 across pretty much all of the forecast area.
Isolated diurnal thunderstorms have developed within the last hour
or so across the higher terrain areas of southeast Oklahoma and
western Arkansas. The bulk of these should dissipate by 00Z, but
will hang onto some small POPs in far northwest Arkansas through
mid evening given favorable CAM solutions.

Tomorrow, temperatures and heat indices across parts of northeast
Oklahoma and northwest Arkansas, especially along the Kansas and
Missouri borders, will be heavily influenced by expected cloud
cover and more organized afternoon thunderstorm potential as the
upper level ridge begins to weaken and a boundary nears the area.
Given there is some uncertainty in how far south things will
develop tomorrow afternoon, the existing Heat Advisory will be
unchanged with this package, despite a current forecast showing
heat index values near to just above criteria across much of
northeast Oklahoma. Another Excessive Heat Warning may also be
necessary, although things appear marginal on that front as well.

Organized thunderstorm potential increases into Thursday and
Friday, with the front more likely to be across the forecast area
and multiple disturbances expected to interact with it. The
highest thunderstorm chances during this time frame will remain
across the northern half of the area. Temperatures will decrease
to below normal levels by Thursday.

There are some signs that northwest flow could develop across at
least a part of the area during the early part of next week, which
could lead to additional organized thunderstorm chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  98  76  90 /  10  20  40  40
FSM   78  98  76  93 /   0  20  20  40
MLC   75  98  75  94 /   0  10  20  20
BVO   74  94  72  87 /  10  30  50  60
FYV   72  93  70  86 /  20  30  30  40
BYV   74  95  73  87 /  20  40  30  60
MKO   74  96  74  91 /   0  20  30  30
MIO   75  93  71  86 /  10  30  50  60
F10   77  98  74  94 /   0  10  20  30
HHW   76  97  75  95 /   0  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053-058-063-
     068-069.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ054>057-059>062-064>067-070>076.

     Heat Advisory from noon to 9 PM CDT Wednesday for OKZ049-053-
     060>062-064>067-070>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

     Heat Advisory from noon to 9 PM CDT Wednesday for ARZ019-020-029.

&&

AVIATION.....20
Hazardous weather outlook, Aug 20, 3:49 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
449 PM CDT Tue Aug 20 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
449 PM CDT Tue Aug 20 2019

...DANGEROUS HEAT CONTINUES TODAY AND TOMORROW...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA... Terrain areas of southeast Oklahoma and northwestern Arkansas.
    ONSET... Ongoing.

DANGEROUS HEAT.
	RISK...Critical.
    AREA... Eastern Oklahoma and northwest Arkansas.
    ONSET... Ongoing.

AREA AT GREATEST RISK... Northeast Oklahoma and northwest
Arkansas.

DISCUSSION...

Dangerous heat is ongoing across much of eastern Oklahoma and
northwestern Arkansas. Heat indices are currently (as of 4:45 PM)
in the 103 to 112 range. If you are outside this
afternoon/evening, be sure to take heat precautions such as taking
frequent breaks in the AC and drinking plenty of fluids.

A few showers and thunderstorms have bubbled up across portions of
southeast Oklahoma and west-central Arkansas. Where storms occur,
dangerous cloud-to-ground lightning will be likely along with
gusty winds and heavy downpours. These spotty thunderstorms are
also bringing local relief from the heat with locations such as
Clayton, OK cooling down from heat indices well over 100 to 89.
Additional thunderstorm development is possible this afternoon and
evening albeit very isolated. This activity will likely dissipate
quickly as we near sun set.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY and THURSDAY...Thunderstorm Potential...Dangerous Heat
Potential...Heavy Rain Potential.
FRIDAY and Saturday...Thunderstorm Potential.
SUNDAY and MONDAY...Thunderstorm Potential...Dangerous Heat
Potential.

EXTENDED DISCUSSION...

Hot and humid conditions will continue on Wednesday with several
locations exceeding a heat index of 105 with some nearing 110.
Trends will need to be monitored for a potential Excessive Heat
Warning issuance for tomorrow afternoon. The end of this stretch
of very hot and humid conditions is in sight. A cold front will
begin to move into the northern portions of northeast Oklahoma
and northwest Arkansas late Wednesday into Thursday. The front
will be the main focal point for showers and thunderstorms
beginning Wednesday afternoon and continuing into the weekend.

There is the potential of some stronger storms Wednesday and
especially as we move into Thursday with the main severe threat
being damaging wind gusts. The unsettled pattern through the
weekend will bring the chance for multiple rounds of showers and
storms, especially over northeast OK and northwest AR, as well as
much cooler weather. Rainfall totals through the weekend will
generally be in the 1 to 2 inch range for northeast Oklahoma and
northwest Arkansas with totals decreasing the farther southeast
you go. Locally higher rainfall totals will be possible where
storms train over the same areas.

The potential for elevated heat indices starts to increase by
Sunday and Monday as the influence of the cold front begins to
lessen and the upper level ridge builds back into our region.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Aug 20, 5:31 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
631 PM CDT Tue Aug 20 2019

OKZ049-210000-
Pushmataha OK-
631 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUSHMATAHA COUNTY
UNTIL 700 PM CDT...

At 631 PM CDT, a strong thunderstorm was located 4 miles southwest of
Clayton Lake State Park, moving northeast at 5 mph.

Winds of 40 to 50 mph mph will be possible with this storm.

Locations in or near the path include...
Clayton...                        Clayton Lake State Park...
Stanley...                        Snow...
Tuskahoma...

LAT...LON 3436 9531 3442 9553 3466 9543 3459 9518
TIME...MOT...LOC 2331Z 206DEG 5KT 3450 9537
Special weather statement, Aug 20, 5:46 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 PM CDT Tue Aug 20 2019

ARZ002-011-210030-
Carroll AR-Madison AR-
646 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MADISON AND CARROLL
COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, strong thunderstorms were located along a line
extending from 3 miles southeast of Eureka Springs to 4 miles
northeast of Carrollton. Movement was south at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Green Forest...                   Carrollton...
Rudd...                           Osage...
Urbanette...                      Rule...
Grandview...                      Rockhouse...
Cabanal...                        Metalton...
Connor...                         Coin...
Delmar...

LAT...LON 3621 9380 3646 9373 3638 9330 3613 9330
TIME...MOT...LOC 2345Z 349DEG 8KT 3638 9368 3631 9326
Special weather statement, Aug 20, 5:56 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
656 PM CDT Tue Aug 20 2019

OKZ060-067-210030-
Tulsa OK-Wagoner OK-
656 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WAGONER AND
SOUTHEASTERN TULSA COUNTIES UNTIL 730 PM CDT...

At 656 PM CDT, a strong thunderstorm was located 3 miles east of
Bixby, moving north at 5 mph.

Winds of 35 to 45 mph will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Coweta...
Stonebluff...                     Oneta...
Leonard...

LAT...LON 3586 9572 3586 9591 3606 9591 3606 9569
TIME...MOT...LOC 2356Z 182DEG 5KT 3594 9582
Special weather statement, Aug 20, 6:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
735 PM CDT Tue Aug 20 2019

OKZ073-210100-
Pittsburg OK-
735 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PITTSBURG COUNTY UNTIL
800 PM CDT...

At 734 PM CDT, a strong thunderstorm was located 4 miles northeast of
Krebs. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Mcalester...                      Krebs...
Alderson...                       Dow...
Bache...

LAT...LON 3507 9570 3499 9551 3483 9562 3493 9587
TIME...MOT...LOC 0034Z 031DEG 3KT 3498 9566
Special weather statement, Aug 20, 6:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
753 PM CDT Tue Aug 20 2019

OKZ060-066-067-070-210130-
Tulsa OK-Muskogee OK-Okmulgee OK-Wagoner OK-
753 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAGONER...
NORTHWESTERN MUSKOGEE...NORTHEASTERN OKMULGEE AND SOUTH CENTRAL TULSA
COUNTIES UNTIL 830 PM CDT...

At 753 PM CDT, a strong thunderstorm was located 3 miles north of
Bald Hill. This storm was nearly stationary.

Winds of 35 to 45 mph will be possible with this storm.

Locations in or near the path include...
Bald Hill...                      Stonebluff...
Liberty...                        Hectorville...

LAT...LON 3571 9571 3571 9595 3588 9597 3590 9571
TIME...MOT...LOC 0053Z 167DEG 1KT 3579 9585
Special weather statement, Aug 20, 6:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
757 PM CDT Tue Aug 20 2019

OKZ073-210130-
Pittsburg OK-
757 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PITTSBURG COUNTY UNTIL
830 PM CDT...

At 756 PM CDT, a strong thunderstorm was located over Krebs. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Mcalester...                      Krebs...
Alderson...                       Mcalester Regional Airport...
Bache...

LAT...LON 3507 9571 3495 9555 3480 9567 3490 9587
TIME...MOT...LOC 0056Z 039DEG 3KT 3492 9572

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
August 20, 7:15 PM CST
Where
Pittsburg County, Mc Alester
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.930, -95.770

Strong thunderstorm wind damaged several store fronts as well as the roofs of multiple homes and businesses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850123.